Q. I was diagnosed with plantar psoriasis more than a year ago. The palms of my hands and bottoms of my feet developed very dry skin that cracked and bled. They looked like they had dry glue all over them.
Prescribed Treatments for Plantar Psoriasis:
My dermatologist started me on steroid cream. When that didn’t work, he prescribed methotrexate. He then mentioned a drug that would have an 80 percent chance of clearing my skin but would cost thousands of dollars a year and might not be covered by insurance.
Accidental Aspirin Discovery:
I didn’t like those options, but when I caught the flu I treated the fever with aspirin for a couple of days. Within a few days my psoriasis cleared up almost completely.
I’m now taking one 325 mg aspirin tablet daily. If I miss a few days my condition worsens.
Compared to what my dermatologist was giving me, this treatment seems benign. Is it dangerous?
A. Regular use of aspirin can affect the digestive tract and lead to ulcers, even bleeding ulcers. Make sure your doctor knows you are taking aspirin, and be sure to ask both the pharmacist and the prescriber about potential interactions before you start taking any other drugs. Aspirin can interact with several of them.